Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 51, NWS Louisville, KY

April 20, 2000Garrard County, Lincoln County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Apr 20, 2000, 3:24 PM EDT for Garrard County, Lincoln County, Kentucky. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 20, 2000, 3:24 PM EDT (19:24 UTC)
Expired
Apr 20, 2000, 3:55 PM EDT
In force
31 min
Issued by
NWS Louisville, KY
Area
Whole counties

Counties Garrard County, KY, Lincoln County, KY

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.4 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1769 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 201925
SVRSDF
KYC079-137-201955-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
324 PM EDT THU APR 20 2000

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GARRARD COUNTY IN EAST CENTRAL KENTUCKY
  LINCOLN COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 355 PM EDT

* AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR AND SOUTH OF STANFORD...ABOUT 20 MILES
  NORTH OF SOMERSET... MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CRAB ORCHARD AND ROWLAND BY 330 PM EDT
  HYATTSVILLE BY 345 PM EDT

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! A TORNADO
WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

.END/TWF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:06 AM EDT, 12 hours 18 minutes earlier.

Area forecast discussion, Apr 20, 3:06 AM EDT, 12 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
306 AM EDT THU APR 20 2000

A SCATTERED LINE OF SHOWERS AND EVEN A FEW THUNDERSTORMS WERE
LOCATED JUST WEST OF THE COUNTY FORECAST AREA (CFA) AT 0630Z.
LIGHTNING DATA INDICATED SOME STRIKES JUST SOUTH OF THE OHIO RIVER.
EXPECT THESE SHOWERS TO WEAKEN AS THEY MOVE EAST AWAY FROM
THE MAIN ENERGY SOURCE. HOWEVER WE WILL MENTION SHOWERS AND
THUNDERSTORMS THIS MORNING IN ALL BUT OUR SOUTHEAST COUNTIES.

VIGOROUS SHORT WAVE ENERGY WILL MOVE ACROSS THE LOWER OHIO VALLEY
LATE IN THE DAY. WINDS FIELDS ARE FAIRLY STRONG WITH A LOW LEVEL
50KT JET DEVELOPING BY 00Z. IN ADDITION AN UPPER LEVEL JET EXIT
REGION WILL DEVELOP JUST TO OUR SOUTH. THE LINE OF THUNDERSTORMS
ACROSS WESTERN MISSOURI WILL REMAIN INTACT AND MOVE ACROSS OUR CFA
LATE THIS AFTERNOON AND EVENING AHEAD OF THE COLD FRONT. SEVERAL
FACTORS WILL DETERMINE STRENGTH OF THESE STORMS INCLUDING HOW MUCH
SUN WE GET THIS AFTERNOON. AT THE PRESENT TIME THE SPC HAS INDICATED
A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON MAINLY FROM STRONG
WINDS.

ONCE THE STORMS MOVE EAST OF THE AREA WE WILL TRANSITION BACK
INTO COOLER AIR AND LIGHT RAIN INTO FRIDAY. WE EXPECT LOW CLOUDS
TO REMAIN INTO FRIDAY NIGHT ON A NORTHWEST FLOW.

MID 70S LOOKS GOOD FOR TODAY IN MOST LOCATIONS. TEMPERATURES WILL
DROP TO AROUND 50 DEGREES OVERNIGHT AND NOT RECOVER MUCH IF ANY ON
FRIDAY.

.SDF...NONE.
JA

In the hours before

Special weather statement, Apr 20, 1:32 PM EDT, 1 hour 52 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-210200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
132 PM EDT THU APR 20 2000

THE STORM PREDICTION CENTER HAS INDICATED THAT A MODERATE RISK
OF SEVERE THUNDERSTORMS EXISTS ACROSS NORTH CENTRAL KENTUCKY
AND SOUTHERN INDIANA THIS AFTERNOON AND EVENING.

A STRONG LOW PRESSURE SYSTEM WILL CONTINUE TO MOVE NORTHEAST
ACROSS THE LOWER GREAT LAKES REGION TODAY. THERE IS A COLD
FRONT EXTENDING SOUTHWARD FROM THE LOW. THUNDERSTORMS CONTINUE TO
DEVELOP ALONG AND AHEAD OF THE COLD FRONT.

THE MAIN THREAT OF SEVERE WEATHER WILL BE LARGE HAIL...DAMAGING WINDS
AND ISOLATED TORNADOES ASSOCIATED WITH A SQUALL LINE THAT WILL
DEVELOP SOUTHWARD AHEAD OF THE ADVANCING COLD FRONT.

THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO
FROM THE NATIONAL WEATHER SERVICE OR THE MEDIA FOR THE LATEST
INFORMATION ON THE WEATHER SITUATION. SKYWARN SPOTTER ACTIVATION
MAY BE REQUESTED LATER TODAY.

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 4:57 PM EDTSevere Thunderstorm WarningLMKButler, Grayson33 min
Apr 20, 5:18 PM EDTSevere Thunderstorm WarningLMKLogan, Simpson27 min
Apr 20, 5:33 PM EDTSevere Thunderstorm WarningLMKGrayson, Hardin27 min
Apr 20, 5:53 PM EDTSevere Thunderstorm WarningLMKJefferson37 min
Apr 20, 5:56 PM EDTSevere Thunderstorm WarningLMKAllen, Barren34 min
Apr 20, 6:02 PM EDTSevere Thunderstorm WarningLMKLarue, Nelson28 min
Apr 20, 6:14 PM EDTSevere Thunderstorm WarningLMKOldham31 min
Apr 20, 6:28 PM EDTSevere Thunderstorm WarningLMKBarren, Metcalfe32 min
Apr 20, 6:30 PM EDTSevere Thunderstorm WarningLMKHenry, Trimble30 min
Apr 20, 6:34 PM EDTSevere Thunderstorm WarningLMKWashington31 min
Apr 20, 6:48 PM EDTTornado WarningLMKWashington17 min
Apr 20, 6:54 PM EDTSevere Thunderstorm WarningLMKAnderson36 min
Apr 20, 6:56 PM EDTTornado WarningLMKMercer29 min
Apr 20, 7:09 PM EDTSevere Thunderstorm WarningLMKWoodford31 min
Apr 20, 7:20 PM EDTSevere Thunderstorm WarningLMKFayette, Jessamine35 min
Apr 20, 7:30 PM EDTTornado WarningLMKFayette30 min
Apr 20, 7:35 PM EDTSevere Thunderstorm WarningLMKCasey25 min
Apr 20, 7:43 PM EDTSevere Thunderstorm WarningLMKClinton, Cumberland32 min
Apr 20, 7:43 PM EDTSevere Thunderstorm WarningLMKBourbon32 min
Apr 20, 7:48 PM EDTTornado WarningLMKClinton, Cumberland27 min
Apr 20, 7:52 PM EDTSevere Thunderstorm WarningLMKGarrard, Lincoln38 min
Apr 20, 7:55 PM EDTSevere Thunderstorm WarningLMKNicholas30 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.